PDA

View Full Version : Has anyone took olanzapine??



nicola1980
16-12-11, 18:15
Hi ive seen the mental health team today regarding my anxiety and panic attacks and ive been on 30mg of citalopram for 13 weeks now and even tho its helped me loads im still very anxious and panicky at times, they've recommended i take a small 5mg dose of olanzapine which is an antipsychotic :ohmy: yes i freaked at this!!! but apparantly in small doses it helps anxiety sufferers and works very quickly, i would take this at night and my cit in the morning, has anyone got any positive experience of this med? xx

Im also starting cbt/councilling next wednesday xx

zengarden
17-12-11, 13:59
You just reminded me that I haven't taken my morning dose of Olanzapine, so thanks for that! :)
I understand your concerns. I was started on Fluoxetine around 5 + weeks ago and have been terrible on it. My anxiety and panic are really bad atm. My doctor prescribed me Olanzapine to go with it but like you I was too scared to take it at first. I got really bad one Saturday night and 'phoned a duty officer at the adult mental health team. She told me they give aggitated people Olanzapine on the wards as it works to help level out their mood and that she's had really good feedback about it. The only thing is you need to watch what you eat as it makes you hungry. (I haven't found that too often at all.) That gave me the courage to try it.
I can honestly say it has saved my life. I didn't get any side effects and it really did help calm me down. It has helped reduce the severity of panic attacks, so far.
I'm on 10 mg a day and was started on 2.5mg.
Like I said, it has helped me no end. The only slight thing I found was my legs felt restless but that could be because of the other pills, I'm not sure. They work for me and suit me fine. It's completely up to you to take them and remember we all react differently but I just wanted to tell you my experience of them as I know what it's like to be afraid to take meds and need info/advice.
What ever you decide I wish you lots of luck either way. :)

nicola1980
17-12-11, 14:03
Thankyou so much for your reply, think im going to try them but not sure how to take them.........i can take 5mg at night or 2.5mg morning and night, what do u suggest? they said its up to me really??? xx

zengarden
17-12-11, 14:05
I'd personnaly split it between night and morning. I do that (5mg each time.). Maybe as you are unsure take one dose before bed tonight so you'll sleep mostly through it?
I do believe it is a 'short acting' med so that's why I split my dose.
Good luck with it and do come back and say how you are getting on if you can?

nicola1980
17-12-11, 14:07
Has it helped calm your anxiety down? they said its very effective against anxiety in small doses xx

rooby
22-12-11, 20:32
hi I havn't taken olanzapine but am on quetapine which is another atypical psychotic one of the newer ones, I was so nervous to take it at first but yes it does have anti anxiety effects almost straight away. I was freaked out by the massive list of side effects and am very sensitive to these meds but so far no bad problems (after 2 wks on them). The only thing you can do is try them. best of luck
roobs

lleksam
28-12-11, 10:40
I take 7.5 mg and it has helped me so much, I still get worried and get a little anxiety but it feels like I'm in control, that I decide when to worry.

The only bad side effect is the hunger, Christ I feel like a vampire, I JUST WANT TO EAT ALL THE COOKIES!

I would recommend this medication if you really struggle, it will also make you quite sleepy about 2-3 hours after you've taken it, that can be good as getting sleep is so important.

I know many people who take this medication just when they need it, so they will go 2-3 months with no anxiety but if it comes back and they feel they can't cope they will begin taking this med to be able to function.

Don't be scared of the psychotic phrase, they give this drug to a lot of people who are dealing with life threatening illness like cancer to help them stay relaxed and be able to focus on normal life.

jaredlisted
29-10-13, 18:54
I have had a recent flair up of anxiety and the doc has recommended this but i am horribly anxious about it. I dont want to deal with the withdrawl. or the weight gain. and i dont want to deal with that and still not have it work.

nicola1980
29-10-13, 19:50
Hi, Im still taking the olanzapine and at the start it worked great was like a miracle drug for my anxiety but i believe over time its lost its effectiveness so Im considering coming off it as regards the weight gain fortunately I've been ok with that, i take 2.5mg twice a day x x

Emphyrio
31-10-13, 12:53
Is it just me who is a little concerned that dopamine antagonists are being increasingly prescribed for anxiety disorders? Fair enough, they do seem to help people with schizophrenia, but I think that for general anxiety disorder etc, that other drugs should be tried first. Anything that depletes dopamine can cause issues such as tardive dyskenisia and other irreversible movement disorders.

If your anxiety is really, really bad then go for something like low dose quetiapine (Seroquel). It functions as an antihistamine at low doses and so doesn't antagonise dopamine receptors. While it has its fair share of its own side effects I would take this over olanzapine any day.

Ideally, occasional use of diazepam or something similar is the best way of managing situational anxiety, though doctors don't like prescribing it because of a fear of addiction.

AnxiousBaker
31-10-13, 19:27
I do have to agree with you on this Emphyrio. Olanzapine can be a wonder drug for many with anxiety but it is seriously strong, designed for a different set of symptoms entirely.
It is quite worrying that some GP`s are happy to dish it out for anxiety before other treatments have been tried. That includes pregabalin.

Neurotic Nick
07-11-13, 02:19
God i wish hadnt read this thread.... Im on buspar wich is also a d2 dopamine antagonist so i have just had a real scary google ride through tardive dyskinesia land...
Seeing my doc tomorrow so hes gonna get some questions fired at him...

Emphyrio
07-11-13, 12:28
Nick - I've had a quick look on google - it seems that while there is the possibility of getting TD from buspirone, its very, very minimal. Apparently the dopamine antagonist effects are fairly weak compared with atypical antipsychotics.

Did you know that SSRIs have been associated with tardive dyskinesia and parkinsonism as well? I guess what you have to do is weigh up the possible risks with the benefits various medications can bring - and the risks of TD with buspar appear to be fairly low.

Neurotic Nick
07-11-13, 16:09
Hi Emphyrio, thanks for checking and reassuring me :)
I did some more googling myself and for once at the end was quite positive.

It is something to be aware of though when considering how long to take meds for i think, even if it might cause some more anxiety i do think it's best to be informed about all the risks.
So double thanks i guess!

AuntieMoosie
07-11-13, 22:53
Try not to worry or be frightened hun :)

I was on olanzapine, I was absolutely fine on it, but I had to be changed to something else because olanzapine isn't good if you're a diabetic, it can make it worse and it was worrying my GP.

So I'm now on quetiapine, which is another anti-psychotic.

Try to forget about them being anti- psychotics.

They only become anti-psychotic in much, much larger doses.

In the tiny doses that are used to treat anxiety, they are fine, just like a very mild sedative that doesn't leave you feeling too sedated :)

They won't alter your mind, the way you think of feel or anything else for that matter, you'd have to be on the huge doses for that effect, and those doses you will never be on hun, because you are not psychotic :)

Start off slowly, build up gradually, if you feel you need too, and stay in touch with your GP, so as they can see how you're getting on with them.

But to put your mind at rest, I've never had any problems with either olanzapine or quetiapine, and I've found them both to be helpful to me :hugs: